Diarrhea, Antibiotic-Associated

What is antibiotic-associated diarrhea?

Many antibiotics cause diarrhea. This is not an allergic reaction. Antibiotics can upset the natural balance of bacteria in the digestive tract. Too many of the wrong kind of bacteria in the digestive system can cause diarrhea.

The diarrhea is usually mild and will not cause a child to become dehydrated or lose weight. The stools return to normal 1 or 2 days after the child finishes the antibiotic treatment.

How can I take care of my child?

Your child does not need to stop taking the antibiotic. Your child's diet does not need to be changed, although you may wish to cut back on beans and apple, grape, pear, and peach juices. Your child can continue drinking cranberry juice and orange or other citrus juices.

If stools are frequent, increase breast-feeding, or give more formula or water. Yogurt restores healthy bacteria to the digestive tract. If your child is over 12 months old, give him 2 to 6 ounces of yogurt (active culture) twice a day.

Sometimes the diarrhea causes a diaper rash. Wash the irritated area with water and then protect the skin with a thick layer of petroleum jelly or other ointment.

When should I call my child's health care provider?

Call IMMEDIATELY if:

  • Blood appears in the diarrhea.
  • Your child shows any signs of dehydration.

Call during office hours if:

  • You want to stop the antibiotic.
  • You have other concerns or questions.
Written by B.D. Schmitt, M.D., author of "Your Child's Health," Bantam Books.
Published by McKesson Provider Technologies.
Last modified: 2006-02-24
Last reviewed: 2006-02-23
This content is reviewed periodically and is subject to change as new health information becomes available. The information is intended to inform and educate and is not a replacement for medical evaluation, advice, diagnosis or treatment by a healthcare professional.
Copyright 2006 McKesson Corporation and/or one of its subsidiaries. All Rights Reserved.